Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 20, NWS Phoenix, AZ

July 21, 2005La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 21, 2005, 9:10 PM MST for La Paz County, Arizona. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2005, 9:10 PM MST (04:10 UTC)
Expired
Jul 21, 2005, 10:15 PM MST
In force
65 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
3079 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:55 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 3:55 PM MST, 5 hours 15 minutes before
AZZ020>028-CAZ030>033-220600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST THU JUL 21 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE TONIGHT THROUGH
THE WEEKEND AS TROPICAL MOISTURE FROM THE SOUTHEAST INCREASES.
STRONG GUSTY WINDS ARE EXPECTED WITH SOME STORMS ALONG WITH DESERT
DUST STORMS. THE POSSIBILITY OF HEAVY RAIN WILL INCREASE ESPECIALLY
FRIDAY NIGHT AND THIS WEEKEND AS ABUNDANT TROPICAL MOISTURE
ASSOCIATED WITH THE REMAINS OF FORMER HURRICANE EMILY MOVES INTO
ARIZONA AND SOUTHERN CALIFORNIA. LOWER TEMPERATURES AND HIGHER
HUMIDITY ARE ALSO ANTICIPATED.

&&

.DISCUSSION...
A DUST STORM WITH NEAR ZERO VISIBILITY WAS MOVING NORTHWEST FROM
NORTHWEST OF TUCSON INTO PINAL COUNTY INCLUDING THE CASA GRANDE AND
FLORENCE AREAS MID TO LATE THIS AFTERNOON...AND HEADED TOWARD THE
GREATER PHOENIX AREA. THUS...HAVE ADDED BLOWING DESERT DUST TO THE
FORECAST.

TROPICAL MOISTURE FROM THE SOUTHEAST IS INCREASING AND HAVE BOOSTED
THE PROBABILITY OF SHOWERS AND THUNDERSTORMS UP AT LEAST FOR
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THIS
EVENING. SOME OF THE STORMS ARE EXPECTED TO PRODUCE STRONG GUSTY
POSSIBLY DAMAGING WINDS WHICH MAY BE THE CASE AGAIN FRIDAY AFTERNOON
AND EVENING.

EXPECT AN OVERALL INCREASE IN AREAL COVERAGE AND INTENSITY OF RAIN
WITH SHOWERS AND THUNDERSTORMS OVER THE ENTIRE AREA THROUGH THE
WEEKEND AS ABUNDANT TROPICAL MOISTURE ASSOCIATED WITH THE REMAINS OF
FORMER HURRICANE EMILY MOVE INTO OUR AREA.

WILL HAVE TO WATCH FOR FLASH FLOODING PARTICULARLY IN AREAS BURNED
BY RELATIVELY RECENT FIRES...AND ESPECIALLY THIS WEEKEND.

WITH THE INCREASE IN TROPICAL MOISTURE...TEMPERATURES WILL BECOME
LOWER WITH HIGHER HUMIDITY BY SATURDAY.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS
EAST AND SOUTHEAST OF THE PHOENIX AREA TO INCREASE AND PUSH WEST AND
NORTHWESTWARD WITH DUST STORM AND NEAR ZERO VISIBILITY AS STRONG
GUSTY WINDS MOVE OUT AHEAD OF THE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. THUNDERSTORMS WITH LOCALLY HEAVY RAIN MAY ALSO
CAUSE OBSTRUCTIONS TO VISIBILITY. THE CHANCE OF A THUNDERSTORM OVER
KPHX/KIWA IS ABOUT 40 PERCENT WITH BLOWING DUST AND SHARPLY REDUCED
VISIBILITY MORE LIKELY. THUNDERSTORM CHANCES AT KYUM...KBLH...AND
KIPL WILL BE ABOUT 10 TO 20 PERCENT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

ELLIS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 21, 6:13 AM MST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
613 AM MST THU JUL 21 2005

AZZ021>023-026>028-220201-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
613 AM MST THU JUL 21 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING. GUSTY WINDS AND LOW VISIBILITIES IN BLOWING DUST CAN BE
ASSOCIATED WITH THESE STORMS. LOCALLY HEAVY RAINFALL POSSIBLE
WITH SOME THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF STRONG GUSTY WINDS AND BLOWING DUST...AND POSSIBLE LOCALLY
HEAVY RAIN FRIDAY...SATURDAY AND SUNDAY. THEN A CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY...TUESDAY AND WEDNESDAY.

AZZ020-025-CAZ030>033-220201-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
613 AM MST (613 AM PDT) THU JUL 21 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF EVENING THUNDERSTORMS WITH GUSTY
WINDS AND AREAS OF BLOWING DUST. LOCALLY HEAVY RAINFALL POSSIBLE
WITH SOME THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF STRONG GUSTY WINDS AND BLOWING DUST...AND POSSIBLE LOCALLY
HEAVY RAIN FRIDAY...SATURDAY AND SUNDAY. THEN A SLIGHT CHANCE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY...TUESDAY AND
WEDNESDAY.

AZZ024-220201-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
613 AM MST THU JUL 21 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WITH
GUSTY WINDS. LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME
THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF STRONG GUSTY WINDS...AND POSSIBLE LOCALLY HEAVY RAIN
FRIDAY...SATURDAY AND SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS MONDAY...TUESDAY AND WEDNESDAY.

DKS

In the hours before

Special weather statement, Jul 21, 3:56 PM MST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
356 PM MST THU JUL 21 2005

AZZ022-023-027-028-220300-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
356 PM MST THU JUL 21 2005

...POSSIBLE STRONG THUNDERSTORMS WITH HIGH WIND GUSTS AND HEAVY
RAIN IN MARICOPA AND PINAL COUNTY THIS EVENING...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
OVER PORTIONS OF PINAL AND MARICOPA COUNTIES THIS EVENING. THIS
INCLUDES THE GREATER PHOENIX AREA...GILA BEND...BUCKEYE...
CASA GRANDE...AND OTHER SURROUNDING AREAS.

THUNDERSTORMS WILL LIKELY PRODUCE WIND GUSTS TO 50 MPH...ALONG
WITH EXTREMELY HEAVY RAINFALL.

RESIDENTS AND MOTORISTS IN MARICOPA AND PINAL COUNTIES SHOULD
LISTEN TO THE LATEST FORECASTS IN THE EVENT WEATHER WATCHES...
WARNINGS...OR ADVISORIES ARE NEEDED.

WEATHER INFORMATION IS AVAILABLE ON WEATHER RADIO ON THE PUBLIC
SERVICE BAND. MORE DETAILED WEATHER INFORMATION IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

AZZ020-021-025-026-220300-
LOWER COLORADO RIVER VALLEY AZ-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
356 PM MST THU JUL 21 2005

...POSSIBLE STRONG THUNDERSTORMS WITH HIGH WIND GUSTS AND HEAVY RAIN
IN LA PAZ AND YUMA COUNTIES LATER THIS EVENING...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
OVER PORTIONS LA PAZ AND YUMA COUNTIES LATER THIS EVENING OR EARLY
TONIGHT. THIS INCLUDES THE CITIES AND TOWNS OF YUMA...DATELAND...
QUARTZSITE...EHRENBERG...BOUSE...PARKER...AND SURROUNDING AREAS.

THUNDERSTORMS WILL LIKELY PRODUCE WIND GUSTS TO 50 MPH...ALONG
WITH VERY HEAVY RAINFALL.

RESIDENTS AND MOTORISTS IN LA PAZ AND YUMA COUNTIES LISTEN TO
THE LATEST FORECASTS THIS EVENING IN THE EVENT WEATHER WATCHES...
WARNINGS...OR ADVISORIES ARE NEEDED.

WEATHER INFORMATION IS AVAILABLE ON WEATHER RADIO ON THE PUBLIC
SERVICE BAND. MORE DETAILED WEATHER INFORMATION IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:37 PM MSTSevere Thunderstorm WarningPSRMaricopa53 min
Jul 22, 2:02 PM MSTSevere Thunderstorm WarningPSRRiverside, San Bernardino28 min
Jul 22, 2:37 PM MSTSevere Thunderstorm WarningPSRRiverside, San Bernardino23 min
Jul 22, 2:57 PM MSTFlash Flood WarningPSRRiverside2 hr
Jul 22, 4:41 PM MSTSevere Thunderstorm WarningPSRRiverside35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.